#Application.Title#

Interested in learning more? Subscribe today to get information on over 500 drugs.

Because we do not accept funds from corporations, professional associations or government agencies, we can remain independent and offer untainted scientific analysis.


Drug-Induced Parkinsonism

    Worst Pills, Best Pills Newsletter Article, October 2010

One recent study found that more than 1 out of every 10 people who went to a Parkinson’s disease center had been found to have drug-induced Parkinsonism. These people were misdiagnosed as having the more common illness, Parkinson’s disease, which is irreversible and has unknown causes.

Here are a few explanations and patient examples:

Table 1, adapted from an article in Postgraduate Medicine in 2009, points out some of the important differences between Parkinson’s disease and drug-induced Parkinsonism.

Subscribe to find out which 49 drugs are linked to drug-induced parkinsonism. 

In another recently published study in Clinical Neurology and Neurosurgery, researchers carefully examined 1,528 people with symptoms of Parkinsonism and found that 7.9 percent (120 patients) had clear, unequivocal evidence of drug-induced Parkinsonism. To qualify for this group, the second largest in their study, (outranked only by Parkinson’s disease), the patients had to meet all of the following three criteria:

Occurrence of Parkinsonism while the patients were being treated with drugs known to be potential inducers of this syndrome

Absence of the symptoms of Parkinsonism before the introduction of the causative agents

Clinical improvement within six months after drug withdrawal

Thus, the good news is that drug-induced Parkinsonism is reversible. The bad news, however, is that too many doctors do not know about the diseases’ differences, are inadequately aware of drug-induced Parkinsonism and therefore do not get a careful history from the patient about what drugs they started before the onset. Doctors then mistake drug-induced Parkinsonism for the more commonly occurring Parkinson’s disease.

Subscribe to find out which 49 drugs can cause drug-induced parkinsonism.

Unfortunately, this means that instead of suspecting a drug-induced origin and stopping the offending drug, doctors may actually mistakenly treat drug-induced Parkinsonism with another drug — as though they were treating Parkinson’s disease — while leaving the patient on the drug that caused the illness in the first place.

Hard to believe? Here is a real-life example:

Larry was an otherwise healthy 58-year-old man with diarrhea, which was believed to be due to irritable bowel syndrome. He was given trifluoperazine (STELAZINE), a powerful antipsychotic, to calm down his intestinal tract. STELAZINE is not even approved for treating such medical problems, and he was not psychotic. Six months after starting STELAZINE, Larry developed severe Parkinsonism, a neurological condition characterized by tremors, limited movements, rigidity and postural instability (see postural tremor in Table 1). To correct this, Larry was started on L-dopa (also known as levodopa [LARODOPA]), a drug used to treat Parkinson’s disease. Presumably, the doctor did not realize the Parkinsonism was drug-induced, and the STELAZINE was continued. For seven years, Larry took both drugs until seeing a Parkinson’s specialist. The specialist recognized the real cause of his problem, stopped the STELAZINE and slowly withdrew the L-dopa over a six-month period. Larry’s severe, disabling Parkinsonism cleared completely.

The same Parkinson’s specialist who “cured” Larry of his drug-induced Parkinsonism saw, in just three years, 38 other patients with drug-induced Parkinsonism and 28 with drug-induced tardive dyskinesia, a syndrome of involuntary movements also often caused by drugs.

It is increasingly clear that drug-induced Parkinsonism is a well-documented disease entity.

Other important points:

  • Risk factors for drug-induced Parkinsonism include increasing age and the fact that older people may be especially sensitive to drug-induced Parkinsonism from antipsychotic drugs. Also, almost 100 percent of people with HIV infection will get drug-induced Parkinsonism if given antipsychotic drugs.
  • Many primary-care physicians do not realize that the commonly used antacid and anti-nausea drug metoclopramide (REGLAN) and anti-nausea drug prochlorperazine (COMPAZINE) are major causes of drug-induced Parkinsonism. The former is more likely to cause drug-induced Parkinsonism in patients younger than 50 whereas the latter causes it more in older people. However, both have caused drug-induced Parkinsonism in people young and old.
  • The duration of treatment with the causative drug before drug-induced Parkinsonism begins can range from a few days to more than six months.

What You Can Do

If you or someone you know has been diagnosed with and treated for Parkinson’s disease, check Table 1 , which shows the distinctions between drug-induced Parkinsonism and Parkinson’s disease. The list may be consulted as a first approximation to determine whether the disease was preventable based on the differences between Parkinsonism and Parkinson’s disease. Particular attention needs to be paid to what drugs, other than those being used to treat the alleged Parkinson’s disease, are being used and whether the onset of the disease followed the initiation of any of these drugs. Then, consult the list of 49 drugs that are linked to drug-induced parkinsonism to see the most likely candidates.

Many of the drugs that are linked to drug-induced parkinsonism are grossly overprescribed or misprescribed. For example, an increasing proportion of drugs used to treat psychoses such as schizophrenia are unfortunately and dangerously prescribed to people who do not even have schizophrenia (especially older adults, like Larry in the aforementioned example). Other common causes of drug-induced Parkinsonism include drugs such as metoclopramide or prochlorperazine, which are often prescribed when safer drugs could be used or dietary changes might suffice.

Another important thing to know: the authors of the first-mentioned study stated, concerning COMPAZINE, that it is mainly used for “trivial indications and for which alternatives are readily available.” In their study, the drug responsible for one-third of the cases of drug-induced Parkinsonism was prochlorperazine (COMPAZINE).

Subscribe to find out which 49 drugs can cause drug-induced parkinsonism.

Table 1. Drug-Induced Parkinsonism vs. Parkinson’s Disease

Drug-Induced Parkinsonism

Parkinson’s Disease

Symptoms typically symmetrical (same on left and right sides)

Symptoms typically asymmetrical

Usually reversible once offending drug is stopped

Chronic and progressive

Tremor commonly postural: the tremor occurs when you try to hold your body motionless, such as extending your arm horizontally, pointing at objects, sitting erect without support of the upper body

Tremor commonly when resting, inactive

Subacute onset after starting the drug

Slow, progressive course

Not responsive to anti-Parkinson’s disease drug treatment

Excellent and sustained response to anti-Parkinson’s disease drug treatment

Caused by drug(s)

No known cause

No degeneration in the brain

Brain degeneration in specific area


Subscribe to find out which 49 drugs can cause drug-induced parkinsonism

Copyright © 2000-2014 Public Citizen's Health Research Group. All rights reserved.
http://www.worstpills.org/